Alert archive / South Carolina / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 69, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jun 22, 2018, 11:58 PM EDT for 4 counties in South Carolina. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 22, 2018, 11:58 PM EDT (03:58 UTC)
- Expired
- Jun 23, 2018, 12:30 AM EDT
- In force
- 32 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Orangeburg County, SC
The radar
The Columbia radar (KCAE), 62 km from the middle of the area, began a volume at 04:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 12:05 AM EDT | TSTM WND DMG | 2 Sse Windsor, SC | SC HIGHWAY PATROL REPORTED TREES DOWN ON HERITAGE ROAD AT CHARLESTON HIGHWAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 4.0 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2283 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 1043 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.9
The text
As transmitted.
288 WUUS52 KCAE 230358 SVRCAE SCC003-009-011-075-230430- /O.NEW.KCAE.SV.W.0069.180623T0358Z-180623T0430Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Columbia SC 1158 PM EDT FRI JUN 22 2018 The National Weather Service in Columbia has issued a * Severe Thunderstorm Warning for... Central Barnwell County in central South Carolina... Northwestern Bamberg County in central South Carolina... Central Aiken County in central South Carolina... West central Orangeburg County in central South Carolina... * Until 1230 AM EDT. * At 1157 PM EDT, severe thunderstorms were located along a line extending from near Aiken to 8 miles west of Barnwell, moving east at 35 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Aiken, Barnwell, Savannah River Site, Williston, Blackville, New Ellenton, Gloverville, Burnettown, Springfield, Snelling, Elko and Windsor. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection seek shelter inside a sturdy building and stay away from windows. Report any hail, damaging winds or flooding directly to the Columbia National Weather Service at 803 234 4115 when it is safe to do so. You can also send reports by Facebook or Twitter to NWSColumbia or by e-mail at NWS.Columbia@noaa.gov. && LAT...LON 3373 8151 3336 8109 3316 8161 3353 8186 TIME...MOT...LOC 0357Z 256DEG 29KT 3352 8169 3328 8151 HAIL...<.75IN WIND...60MPH $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 10:40 PM EDT, 1 hour 18 minutes earlier.
Area forecast discussion, Jun 22, 10:40 PM EDT, 1 hour 18 minutes before
Area Forecast Discussion National Weather Service Columbia SC 1040 PM EDT Fri Jun 22 2018 .SYNOPSIS... A deep upper low will approach from the west through tonight. Isolated to scattered showers and thunderstorms are expected each afternoon over the weekend. Sunday and Monday will be very warm with highs around 100 degrees and heat index values from 105 to 110 degrees. A backdoor cold front will push through the area early next week bringing temperatures closer to normal for the extended term. && .NEAR TERM /UNTIL 7 AM SATURDAY MORNING/... Two areas of convection to cross the area tonight. One area affecting the Piedmont into the north Midlands. Second area crossing central GA and will move into the CSRA. LAPs indicating weak to moderate instability with Lifted Indices around minus 4 and CAPE 1000-2000 J/kg. Effective shear 30 to 40 knots. Have increased pops to the likely category for the western part of the forecast area for the next few hours. Damaging wind gusts possible. Overnight lows in the low to mid 70s with less cloudiness than previous night. && .SHORT TERM /7 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/... The upper level trough will lift to the northeast Saturday. While the NAM still brings a decent shortwave through the area Saturday morning, the GFS keeps the moisture south. However, synoptic scale lift will be greatest in the morning while the area is under the right entrance region of a jet streak to the north. Therefore, a few showers will remain possible. Much of the upper level support will be out of the area by Saturday afternoon with westerly flow limiting moisture advection. Any storms that do develop will be isolated. Moisture and instability will be greatest over Georgia, so the best chances will be across the CSRA during the evening. Shear will be weak, so the threat of severe weather appears low. High pressure to the south will build back into the region on Sunday. Isolated diurnal convection will still be possible, but limited by downslope flow. This westerly flow will also cause compressional heating, and Sunday may be warmer than Saturday with 850 mb temps from 20 to 22 C. Heat Index values may therefore range from 105 to 110 F, nearing Heat Advisory criteria. && .LONG TERM /MONDAY THROUGH FRIDAY/... There are model discrepancies concerning a cold front that is supposed to come through Monday. The GFS brings it in from the north on Sunday night with a decent chance of rain, and then stalls the front near the coast on Monday. Yet the NAM holds it back until Monday evening. As a compromise, have increasing precipitation chances Sunday night and Monday, with the best chances for scattered storms Monday night and Tuesday. Another wave could come in late Wednesday with another round of convection, but there is uncertainty since the ECMWF keeps a bulk of the moisture well north. The ECMWF doesn't bring this disturbance through until Thursday. Increasing onshore flow could fuel diurnal storms on Friday. It will still be hot on Monday, but then somewhat cooler air will work its way into the forecast area as the front stalls near or south of the CSRA. Temperatures will be closer to normal Tuesday and Wednesday, with highs in the low 90s, then warm back up into the mid 90s through the end of the week. && .AVIATION /03Z SATURDAY THROUGH WEDNESDAY/... VFR conditions expected through most of the TAF period with restrictions in thunderstorms possible into the early morning hours. Short wave approaching has generated showers and thunderstorms to the southwest of the terminals which will be moving into the terminals over the next couple of hours. Main concern with the thunderstorms will be strong and gusty winds with observations reporting gusts around 40 knots. Convection will diminish during the early morning hours with debris cloudiness and mixing continuing through daybreak do not expect fog development. With heating Saturday morning diurnal cumulus will develop with isolated thunderstorms during the late afternoon and evening. EXTENDED AVIATION OUTLOOK...Restrictions possible each day in early morning fog and afternoon and evening thunderstorms. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Jun 22, 5:10 AM EDT, 18 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 510 AM EDT Fri Jun 22 2018 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-230915- Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- 510 AM EDT Fri Jun 22 2018 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and Tonight. Low chance of severe storms late this afternoon and evening with damaging downburst winds as the main threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Heat index values from 105 to 110 degrees are possible Sunday and Monday. A heat advisory may be needed. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 22, 11:11 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1111 PM EDT FRI JUN 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0957 PM TSTM WND DMG 2 SW PEAK 34.21N 81.35W
06/22/2018 NEWBERRY SC LAW ENFORCEMENT
NEWBERRY COUNTY DISPATCH REPORTED TREES DOWN
NEAR THE INTERSECTION OF HOLY TRINITY CHURCH
ROAD AND US 176.
&&
CJRLocal storm report, Jun 22, 11:13 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1113 PM EDT FRI JUN 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM TSTM WND DMG 1 W LITTLE MOUNTAIN 34.19N 81.43W
06/22/2018 NEWBERRY SC LAW ENFORCEMENT
NEWBERRY COUNTY DISPATCH REPORTED MULTIPLE
TREES DOWN NEAR LITTLE MOUNTAIN AND
PROSPERITY.
&&
CJRLocal storm report, Jun 22, 11:19 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1119 PM EDT FRI JUN 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0908 PM TSTM WND DMG 7 WNW SALUDA 34.04N 81.88W
06/22/2018 SALUDA SC LAW ENFORCEMENT
SALUDA COUNTY DISPATCH REPORTED MULTIPLE
TREES DOWN NEAR DOUBLE SPRING ROAD AND
GREENWOOD HIGHWAY.
&&
CJRLocal storm report, Jun 22, 11:31 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1131 PM EDT FRI JUN 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1002 PM TSTM WND DMG 8 WNW WINNSBORO 34.40N 81.23W
06/22/2018 FAIRFIELD SC LAW ENFORCEMENT
FAIRFIELD COUNTY DISPATCH REPORTED TREES
DOWN ON CLARKS BRIDGE ROAD AND RESERVOIR
ROAD AND POWER LINES DOWN ON HIGHWAY 34 NEAR
OTHER REPORTS.
&&
CJRLocal storm report, Jun 22, 11:41 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1141 PM EDT FRI JUN 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1131 PM TSTM WND DMG 1 SSE CLEARWATER 33.49N 81.90W
06/22/2018 AIKEN SC LAW ENFORCEMENT
SC HIGHWAY PATROL REPORTED MULTIPLE TREES
DOWN ON WILLINGHAM DRIVE NEAR CLEARWATER SC.
&&
CJRLocal storm report, Jun 22, 11:52 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1152 PM EDT FRI JUN 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM TSTM WND DMG 10 SSW LITTLE MOUNTAIN 34.07N 81.49W
06/22/2018 SALUDA SC PUBLIC
REPORT OF ONE TREE DOWN ACROSS HOLLEY FERRY
ROAD NEAR CAROLINA LANE. REPORT VIA SOCIAL
MEDIA WITH PICTURE OF DAMAGE.
&&
CJRThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 8:27 PM EDT | Special Weather Statement | CAE | McCormick | 33 min |
| Jun 22, 8:49 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick, Saluda | 26 min |
| Jun 22, 9:21 PM EDT | Special Weather Statement | CAE | Newberry, Saluda | 39 min |
| Jun 22, 9:52 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Newberry | 23 min |
| Jun 22, 9:58 PM EDT | Special Weather Statement | CAE | Fairfield | 32 min |
| Jun 22, 10:20 PM EDT | Special Weather Statement | CAE | Lancaster | 40 min |
| Jun 22, 10:30 PM EDT | Special Weather Statement | CAE | Edgefield, McCormick | 60 min |
| Jun 22, 10:56 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, McCormick | 34 min |
| Jun 22, 11:22 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, McCormick, Saluda | 38 min |
| Jun 23, 12:23 AM EDT | Special Weather Statement | CAE | Calhoun | 37 min |
| Jun 23, 3:17 PM EDT | Special Weather Statement | CAE | Aiken, Barnwell | 28 min |
| Jun 23, 3:35 PM EDT | Special Weather Statement | CAE | Edgefield, McCormick | 25 min |
| Jun 23, 3:48 PM EDT | Special Weather Statement | CAE | Aiken, Barnwell | 27 min |
| Jun 23, 4:06 PM EDT | Special Weather Statement | CAE | Edgefield, McCormick | 24 min |
| Jun 23, 4:27 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, Lexington, Saluda | 36 min |
| Jun 23, 4:37 PM EDT | Special Weather Statement | CAE | Edgefield | 8 min |
| Jun 23, 4:47 PM EDT | Special Weather Statement | CAE | Saluda | 28 min |
| Jun 23, 5:05 PM EDT | Special Weather Statement | CAE | McCormick | 25 min |
| Jun 23, 5:37 PM EDT | Special Weather Statement | CAE | Edgefield | 23 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.